MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 19 CM HEMOSTAR ALPHACURVE STANDARD KIT; LONG-TERM HEMODIALYSIS CATHETER

BARD ACCESS SYSTEMS 19 CM HEMOSTAR ALPHACURVE STANDARD KIT; LONG-TERM HEMODIALYSIS CATHETER
Model Number 5835150
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The lot number for the device was provided.The device history records are currently under review.The device has been returned for evaluation.The investigation is currently underway.(expiration date: 03/2020).
 
Event or Problem Description
It was reported that prior to the placement of the dialysis catheter, the plastic stem of the tunneler allegedly broke.Reportedly, another device was used to complete the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturer review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: one electronic photo was reviewed.The photo shows a part of a hemostar catheter and part of tunneler attached to the distal end of the catheter.The extension legs, hubs, clamps, bifurcation and most of the catheter are visible; a portion of the catheter around the middle region is not in the photo.The tunneler shaft and tunneler sheath are visible; the distal tip of the tunneler is not in the photo.The catheter and tunneler appear to be in or under clear non-rigid plastic packaging.Adjacent to the device and packaging, labeling for a hemostar® long-term hemodialysis catheter 14.5 f, alphacurve® catheter 19cm is visible.The product number is visible on the labeling.The tunneler sheath appears to be broken in two fragments.The larger more proximal fragment is located on the catheter with the distal end of the fragment proximal to the catheter-tunneler connection site.The smaller more distal fragment appears to be over the catheter-tunneler connection site, obscuring the catheter distal tip from view.The tunneler sheath break appears to be mostly circumferentially aligned with some apparent slight unevenness in the break edges.The proximal tip of the tunneler appears to end at the exposed catheter between the two tunneler fragments, as there appears to be slight bulging in the catheter at that region.There appears to be blood residue on the tunneler towards the distal end; however, the catheter appears to be mostly clean, with slight blood residue on the packaging.Based on the photo review, a complete break in the tunneler sheath can be confirmed.One 14.5 fr d/l hemostar 19 cm alphacurve hemodialysis catheter and one tunneler were returned for evaluation.Functional, gross visual, microscopic visual and tactile evaluations were performed.The investigation is confirmed for broken tunneler sheath, as a complete circumferential fracture in the tunneler sheath was observed approximately mid-length.The break surfaces on the tunneler sheath appeared to rough and jagged, with some fraying and blood residue on the surfaces.The definitive root cause could not be determined based upon available information.Labeling summary: review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) showed that the product labeling is adequate.(expiration date: 03/2020).
 
Event or Problem Description

Brand Name
19 CM HEMOSTAR ALPHACURVE STANDARD KIT
Common Device Name
LONG-TERM HEMODIALYSIS CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8870504
Report Number3006260740-2019-02320
Device Sequence Number18909964
Product Code MSD
UDI-Device Identifier00801741013485
UDI-Public(01)00801741013485
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K051748
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5835150
Device Catalogue Number5835150
Device Lot NumberRECX2999
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2019
Initial Date Received by Manufacturer 07/11/2019
Supplement Date Received by Manufacturer11/15/2019
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1